Oklahoma, 2016

Flash Flood and Hail in Oklahoma, May 29, 2016

May 29, 2016 · NWS OUN · 8 events in 4 counties and zones

With a boundary lingering across the Texas panhandle into western Oklahoma, a few storms formed in western Oklahoma on the morning of the 29th. Toward afternoon, the boundary lit up with storms across the Texas panhandle which later merged into an MCS and traveled southeastward through western north Texas that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a boundary lingering across the Texas panhandle into western Oklahoma, a few storms formed in western Oklahoma on the morning of the 29th. Toward afternoon, the boundary lit up with storms across the Texas panhandle which later merged into an MCS and traveled southeastward through western north Texas that evening. Late that night as a shortwave moved through, a few more storms formed in north central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 5:40 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 29, 5:40 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
640 AM CDT SUN MAY 29 2016

.DISCUSSION...

&&

.AVIATION...
Showers over northwest Oklahoma will continue to drift southeast
and may develop some thunder later this morning. Later this
afternoon, thunderstorms on the dryline in Texas are expected to
enter west central or southwest Oklahoma and drift southeast over
night. mvfr conditions are generally expected over much of western
and central Oklahoma. Outside of thunderstorms, winds will be
southeast.

&&

.PREV DISCUSSION... /issued 250 AM CDT SUN MAY 29 2016/

DISCUSSION...
The morning's forecast is dominated by the north Texas complex of
thunderstorms. These are expected to slowly drift east/southeast
and mostly dissipate later this morning. models are very disparate
regarding location of rain and thunderstorms later today. while
the deep moisture and dryline are givens, the impact of upslope
boundary layer flow and a weak upper wave makes it difficult to
place new initiation. the HRRR and nam indicate that a complex of
thunderstorms will begin in the eastern oklahoma and texas
panhandles and move through the western half of Oklahoma later
today. These would move into southwest Oklahoma this evening and
probably join with other storms moving east from the dryline in
the central or southern Texas panhandle. Depending on storm
location/movement some parts of north Texas could get heavy
rainfall again Sunday night. Confidence is too low presently for a
flood watch. Uncertainty is also high for Monday night and Tuesday
morning when another weak upper wave is expected to pass through
a similarly very wet airmass. Some enhancement has been made to
pops in southwest Oklahoma and nearby Texas for another complex
that may move off the dryline to the west of Oklahoma. By later
Tuesday into early Wednesday there is still fair agreement on a
front moving slowly through Oklahoma and bringing widespread rain
and thunderstorms. The front should clear the Red River Wednesday
night and bring somewhat drier and milder air for the rest of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  82  64  82  65 /  50  30  40  30
Hobart OK         83  63  82  65 /  50  50  30  30
Wichita Falls TX  84  64  84  66 /  50  60  40  30
Gage OK           81  60  82  63 /  60  40  20  20
Ponca City OK     83  63  82  65 /  40  30  30  20
Durant OK         85  66  83  67 /  30  30  50  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

10/09/09
Hazardous weather outlook, May 29, 4:00 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT SUN MAY 29 2016

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE STORMS ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS TODAY AND TONIGHT.

LOCATION...
THE SLIGHT RISK IS WEST OF A LINE FROM ARNETT... TO CHICKASHA...
TO DUNCAN OKLAHOMA... INCLUDING ALL OF WESTERN NORTH TEXAS. A
MARGINAL RISK ENCOMPASSES THE REMAINDER OF OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 1 PM TODAY
THROUGH 2 AM TONIGHT.

IMPACTS...
THE PRIMARY HAZARDS WILL BE HALF DOLLAR TO GOLF BALL SIZE HAIL AND
60 TO 70 MPH WIND GUSTS. THE TORNADO POTENTIAL IS VERY LOW.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL AND NORTHERN OKLAHOMA THIS AFTERNOON. THUNDERSTORMS
ARE ALSO EXPECTED TO DEVELOP ACROSS THE TEXAS PANHANDLE THIS
AFTERNOON WITH THE APPROACH OF AN UPPER LEVEL WAVE. THESE
THUNDERSTORMS MAY ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM THAT
COULD PROPAGATE SOUTHEASTWARD ACROSS SOUTHWESTERN AND SOUTHERN
OKLAHOMA... AND WESTERN NORTH TEXAS THIS EVENING AND TONIGHT.
THESE STORMS WILL POSE THE GREATEST THREAT FOR SEVERE WEATHER AND
FLASH FLOODING.

.HEAVY RAINFALL..
ANY OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD CAUSE LOCALIZED FLOODING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...STORM SPOTTER
GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS
SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY
MORNING. THERE IS A MARGINAL RISK OF SEVERE STORMS IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS ON MONDAY. THERE IS A MARGINAL
RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA ON TUESDAY. STRONG
TO SEVERE STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY.

.HEAVY RAINFALL..
SCATTERED THUNDERSTORMS WILL CONTINUE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD CAUSE FLOODING THROUGH WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE

In the hours before

Special weather statement, May 29, 6:50 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
750 AM CDT SUN MAY 29 2016

OKZ010-011-015-017-291315-
BLAINE OK-MAJOR OK-DEWEY OK-WOODWARD OK-
750 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE...
SOUTHWESTERN MAJOR...NORTHEASTERN DEWEY AND EASTERN WOODWARD COUNTIES
UNTIL 815 AM CDT...

AT 747 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES NORTHEAST OF CHESTER TO NEAR CANTON LAKE. THERE STORMS WERE
NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3624 9902 3605 9860 3616 9853 3637 9894
TIME...MOT...LOC 1247Z 323DEG 1KT 3626 9889 3610 9862

MAHALE
Special weather statement, May 29, 7:07 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
807 AM CDT SUN MAY 29 2016

OKZ010-015-291330-
DEWEY OK-WOODWARD OK-
807 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY AND
SOUTHEASTERN WOODWARD COUNTIES UNTIL 830 AM CDT...

AT 806 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CESTOS...MOVING
EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
TALOGA AND CESTOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3621 9919 3621 9896 3616 9896 3616 9894
      3610 9894 3600 9899 3607 9925
TIME...MOT...LOC 1306Z 281DEG 8KT 3613 9915

MAHALE
Special weather statement, May 29, 7:30 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
830 AM CDT SUN MAY 29 2016

OKZ015-291345-
DEWEY OK-
830 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEWEY COUNTY UNTIL
845 AM CDT...

AT 827 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CESTOS...MOVING
EAST-SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
CESTOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3608 9915 3615 9911 3614 9890 3601 9900
TIME...MOT...LOC 1327Z 286DEG 10KT 3610 9906

11
Special weather statement, May 29, 7:52 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
852 AM CDT SUN MAY 29 2016

OKZ015-291415-
DEWEY OK-
852 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEWEY COUNTY UNTIL
915 AM CDT...

AT 848 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF
CESTOS...MOVING EAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
TALOGA AND AREAS JUST NORTH AND WEST OF TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3606 9911 3615 9907 3613 9886 3599 9891
TIME...MOT...LOC 1348Z 284DEG 5KT 3610 9904

11
Special weather statement, May 29, 7:55 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
855 AM CDT SUN MAY 29 2016

OKZ009-010-291430-
ELLIS OK-WOODWARD OK-
855 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS AND SOUTHWESTERN
WOODWARD COUNTIES UNTIL 930 AM CDT...

AT 853 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES SOUTH OF FARGO TO 3 MILES SOUTHEAST OF SHARON...MOVING NORTH
AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
SHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3637 9964 3630 9919 3618 9919 3621 9968
TIME...MOT...LOC 1353Z 175DEG 4KT 3627 9958 3625 9928

11
Special weather statement, May 29, 8:33 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
933 AM CDT SUN MAY 29 2016

OKZ009-010-291500-
ELLIS OK-WOODWARD OK-
933 AM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELLIS AND
SOUTHWESTERN WOODWARD COUNTIES UNTIL 1000 AM CDT...

AT 928 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR FARGO TO 5 MILES NORTHWEST OF SHARON...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WOODWARD...FARGO AND TANGIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3645 9963 3638 9922 3626 9937 3632 9968
TIME...MOT...LOC 1428Z 236DEG 11KT 3636 9963 3632 9942

11

The radar

The Vance AFB radar (KVNX), 132 km away, was scanning. The volume nearest the first event began at 14:52 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Woodward

When
May 29, 8:53 AM CST
Where
Woodward County, 2.76 mi S of Tangier
Measured
1 in hail
Reported by
Public
Coordinates
36.380, -99.530

Hail, Ellis

When
May 29, 9:30 AM CST
Where
Ellis County, 10.88 mi NW of Fargo
Measured
1.25 in hail
Reported by
Public
Coordinates
36.480, -99.760

Flash Flood, Woodward

When
May 29, 10:37 AM CST to 1:37 PM CST
Where
Woodward County, 0.39 mi NW of Tangier to 2.76 mi S of Tangier
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.424, -99.535

Several county roads under water.

Hail, Kay

When
May 29, 1:13 PM CST
Where
Kay County, 3.91 mi SW of Ponca City
Measured
1.25 in hail
Reported by
Public
Coordinates
36.660, -97.130

Hail, Kay

When
May 29, 1:20 PM CST
Where
Kay County, 0.69 mi S of Ponca City
Measured
1.25 in hail
Reported by
Public
Coordinates
36.690, -97.080

Hail, Kay

When
May 29, 1:20 PM CST
Where
Kay County, 4.9 mi WNW of White Eagle
Measured
1.75 in hail
Reported by
Public
Coordinates
36.640, -97.160

Hail, Kay

When
May 29, 1:34 PM CST
Where
Kay County, 2.76 mi S of Ponca City
Measured
1.25 in hail
Reported by
Public
Coordinates
36.660, -97.080

Hail, Beckham

When
May 29, 3:45 PM CST
Where
Beckham County, 3.95 mi SW of Sweetwater
Measured
1 in hail
Reported by
Public
Coordinates
35.380, -99.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630470, 630471, 630472, 630473, 630474, 630475, 630476, 630477.